Michigan, 2013

Heavy Rain in Michigan, July 7, 2013

July 7, 2013 · NWS MQT · 1 event in 1 county or zone

A cold front stalling over a warm and humid air mass helped generate some strong thunderstorms with heavy rain over portions of Gogebic County on the morning of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front stalling over a warm and humid air mass helped generate some strong thunderstorms with heavy rain over portions of Gogebic County on the morning of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 6, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Jul 6, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
159 AM EDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 413 PM EDT SAT JUL 6 2013

A LITTLE MORE SUNSHINE THAN WAS EARLIER EXPECTED HAS ALLOWED FOR
ANOTHER VERY WARM DAY ACROSS UPPER MICHIGAN WITH TEMPERATURES
SIMILAR TO WHERE THEY WERE YESTERDAY IN THE MID/UPPER 80S. WEAK
SURFACE TROUGH/FRONT CONTINUES TO SAG VERY SLOWLY SOUTHWARD OUT OF
ONTARIO INTO LAKE SUPERIOR. WEAK SHORTWAVE AS SEEN IN WV IMAGERY
MOVING EASTWARD ACROSS MN HELPING TO PRODUCE A SCATTERING OF
SHOWERS AND SOME THUNDERSTORMS ACROSS NORTHEAST MN AND THE
ARROWHEAD. AS THIS WAVE MOVES EASTWARD...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP/MOVE INTO WESTERN LAKE SUPERIOR AND
PORTIONS OF WESTERN UPPER MICHIGAN. DESPITE THE WARM AIRMASS
INSTABILITY NOT ALL THAT IMPRESSIVE AND SHEAR IS LIMITED SO DO NOT
ANTICIPATE ANYTHING MORE THAN A FEW DOWNPOURS WITH ANY STORM THIS
AFTERNOON/EVENING.

AS RAINFALL CURRENTLY OVER THE ARROWHEAD MOVES ACROSS THE LAKE WOULD
NOT BE SURPRISED TO SEE THE SURFACE TROUGH SURGE SOUTHWARD...WITH THE
TROUGH DRAPING ITSELF EAST TO WEST ACROSS LAKE SUPERIOR AND THE
KEWEENAW TONIGHT. STILL SOME DISCREPANCY ON HOW FAR SOUTH THE SURFACE
TROUGH MAKES IT TONIGHT SO WILL HAVE TO KEEP AN EYE ON IT. DEPENDING
ON THE EXTENT OF THE EAST SOUTHEASTERLY WINDS INTO THE KEWEENAW
OVERNIGHT COULD SEE SOME FOG DEVELOP THERE. AS THE WEAK SHORTWAVE
MOVES ACROSS LAKE SUPERIOR THIS EVENING...THE CHANCE OF RAIN SHOULD
DIMINISH SOME FOR THE OVERNIGHT PERIOD.

STRONGER SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS SHOULD HELP AID
IN THE DEVELOPMENT OF ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS
ACROSS ND TONIGHT WHICH SHOULD THEN PUSH EAST-SOUTHEASTWARD
OVERNIGHT. AS THIS MAIN SHORTWAVE MOVES ACROSS UPPER MICHIGAN ON
SUNDAY EXPECT A SCATTERING OF SHOWERS AND A FEW THUNDERSTORMS TO
DEVELOP ACROSS THE AREA.  ONCE AGAIN LIMITED INSTABILITY AND SHEAR
SHOULD LIMIT THE THUNDER INTENSITY. WITH MORE CLOUD COVER AROUND ON
SUNDAY...TEMPERATURES WILL BE SEVERAL DEGREES LOWER THAN TODAYS. AS
SHORTWAVE EXITS THE AREA...SURFACE TROUGH SHOULD BEGIN MOVING SOUTH
OF TE AREA LATE IN THE DAY ENDING THE RAIN CHANCE FROM NORTHWEST TO
SOUTHEAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 413 PM EDT SAT JUL 6 2013

A GENERALLY ACTIVE PATTERN WILL CONTINUE FOR UPPER MI THROUGH THE
UPCOMING WEEK AS IMPULSES TRACK EAST ON AN INCREASINGLY ZONAL FLOW
BEFORE RIDGING DEVELOPS AND BUILDS IN FROM THE WEST BY NEXT WEEKEND.
THE BEST CHANCE FOR PRECIPITATION CONTINUES TO BE TUESDAY NIGHT
THROUGH WEDNESDAY MORNING.

SUNDAY NIGHT...THE MID-LEVEL LOW THAT HAS BEEN STUBBORN TO DEPART
THE MID-MISSISSIPPI VALLEY WILL FINALLY BE EXITING INTO THE
NORTHEASTERN STATES BY THE END OF THE WEEKEND. A TRAILING COLD FRONT
THAT WILL BE RESPONSIBLE FOR PRECIP DURING THE DAY SUNDAY WILL
CONTINUE TO PUSH SOUTHEAST...CLEARING THE CWA BY DAYBREAK MONDAY.
SOME PATCHY FOG IS POSSIBLE ACROSS MUCH OF INTERIOR UPPER
MI...ESPECIALLY WEST...AS MID AND UPPER-LEVEL CLOUDS BEGIN TO DEPART
WITH WEAK MID-LEVEL RIDGING BUILDING INTO THE AREA. NW UPSLOPE
FAVORED AREAS ACROSS THE WEST AND KEWEENAW COULD SEE SOME PATCHY
DRIZZLE AS WELL.

MONDAY AND MONDAY NIGHT...SEVERAL MODELS ARE AGGRESSIVE AT KEEPING
PLENTY OF LOW-LEVEL MOISTURE TRAPPED UNDER INCREASING SUBSIDENCE
FROM THE MID-LEVEL RIDGE. GIVEN THE AMOUNT OF INSOLATION THIS TIME
OF YEAR...LOW CLOUDS SHOULD ERODE THROUGHOUT THE DAY ONCE MIXING
BEGINS TO TAP INTO DRIER AIR IN THE INVERSION LAYER. THE LOCAL WRF
APPEARS TO BE HANDLING THIS TREND WELL...SO WENT WITH IT FOR SKY
COVER AND TEMPS. FOCUS THEN TURNS TO POSSIBLE ISOLATED SHOWERS AND
STORMS IN THE AFTERNOON. THERE IS A HINT THAT MLCAPE VALUES COULD
SURPASS 500 J/KG...EVEN IN THE MODELS THAT DO NOT HAVE HIGHER SFC
DEW POINTS. THIS WOULD BE ENOUGH TO ASSIST ANY CUMULUS THAT CAN
BREAK THE INVERSION AND RESULT IN SOME ISOLATED SHOWERS AND STORMS.
WITH MINIMAL MID TO UPPER-LEVEL SUPPORT...ANY FOCUS SHOULD BE NEAR
LAKE BREEZE CONVERGENCE AREAS. WITH LIGHT NW FLOW...PLACED SMALL
AFTERNOON POPS ALONG LAKE SUPERIOR ACROSS THE WEST HALF...AND LAKE
MICHIGAN IN THE EAST HALF WHERE THE TWO LAKE BREEZES CONVERGE.

THE GFS AND ECMWF ARE BOTH HINTING AT LIGHT PRECIPITATION DEVELOPING
WITH WEAK WAA MONDAY NIGHT AHEAD OF LOW PRESSURE ORGANIZING IN THE
NORTHERN PLAINS. H8 THROUGH H7 MOISTURE TRANSPORT WILL REMAIN MOST
PRONOUNCED ACROSS SOUTHERN MN AND SOUTHERN WI ON THE NOSE OF A 40KT
WIND SPEED MAX. THIS IS WHERE THE SURFACE FRONT WILL HAVE
STALLED...SO THINKING IS THAT MOST IF NOT ALL PRECIP WILL BE FOCUSED
ALONG THAT FRONTAL BOUNDARY. MUCH OF THE MODELED PRECIP IS ACTUALLY
A RESULT OF FOG FROM INCREASING SFC MOISTURE AHEAD OF THE
APPROACHING SYSTEM. WILL THEREFORE KEEP POPS OUT FOR MONDAY NIGHT.

TUESDAY NIGHT AND WEDNESDAY...A STRONG SHORTWAVE TROUGH CURRENTLY IN
THE GULF OF ALASKA IS PROGGED TO TRACK EAST ALONG THE U.S. AND
CANADIAN BORDER. MODELS ARE IN GOOD AGREEMENT THAT THE TROUGH WILL
BE STRONGEST AND BECOME SLIGHTLY NEGATIVELY TILTED AS IT PUSHES OVER
THE UPPER MS VALLEY. ALSO...THE GFS SOLUTION HAS BECOME
PROGRESSIVELY STRONGER WITH EACH RUN OVER THE PAST DAY. GIVEN
SUBSTANTIAL MID-LEVEL Q-VECTOR CONVERGENCE...APPRECIABLE MOISTURE
TRANSPORT...AND MUCAPE APPROACHING 1000 J/KG...HAVE BUMPED UP PRECIP
WORDING TO LIKELY SHOWERS AND THUNDERSTORM ACROSS THE WEST TUESDAY
NIGHT. HOWEVER...HAVE KEPT ONLY CHANCE WORDING FOR THE REST OF THE
AREA AS THE BEST FORCING SURGES NORTHEAST TO NORTH OF LAKE SUPERIOR.
A FEW SHOWERS AND THUNDERSTORMS COULD LINGER WEDNESDAY MORNING AS
FORCING CONTINUES TO DEPART THE REGION.

WEDNESDAY NIGHT THROUGH SATURDAY...BOTH THE GFS AND ECMWF ARE IN
AGREEMENT THAT THE MAIN TROUGH WILL TRACK NORTHEAST OUT OF THE
AREA...BUT DISAGREE ON HOW QUICK THIS WILL HAPPEN. THE ECMWF SLOWS
THE TROUGH MUCH MORE THAN THE GFS AND KEEPS SOME LIGHT SHOWERS
ROTATING AROUND THE BACKSIDE ACROSS THE EASTERN CWA AND EASTERN LAKE
SUPERIOR. A STRONG RIDGE BUILDING IN FROM THE WEST SHOULD BE ENOUGH
TO MOVE THE TROUGH ALONG TO THE EAST...SO AM NOT TOO CONFIDENT THAT
THE SHOWERS WILL LINGER AROUND ALL THE WAY THROUGH THURSDAY.
THEREFORE...KEPT ONLY SLIGHT CHANCES OF PRECIP INTO THURSDAY. FOR
FRIDAY AND SATURDAY...THE RIDGE WILL WORK EASTWARD OVER THE CWA AND
BRING DRY CONDITIONS AND MOSTLY SUNNY SKIES.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 158 AM EDT SUN JUL 7 2013

LINE OF SHRA/TS NOW MOVING THRU WRN LK SUP WL IMPACT CMX/IWD EARLY
THIS MRNG...LOWERING CONDITIONS TO MVFR AT LEAST BRIEFLY AS RA
MOISTENED/LK COOLED AIR FOLLOWS INLAND. SAW SHOULD REMAIN DRY THRU
SUNRISE WITH VFR CONDITIONS. SCT SHRA/PERHAPS A TS LIMITED BY DRYING
ALF WL ARRIVE W-E ON SUN IN ADVANCE OF AN APRCHG COLD FNT. THE BEST
CHC FOR THE TS WL BE AT SAW IN THE AFTN...BUT CONFIDENCE IN TIMING
IS TOO LO TO INCLUDE IN THE TAF FOR NOW. SOME LO CLDS/MVFR CIGS ARE
LIKELY TO FOLLOW THE FROPA THIS EVNG WITH DIURNAL COOLING AND
UPSLOPE N-NW FLOW.
&&

.MARINE...(FOR THE 10 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 930 PM EDT SAT JUL 6 2013

GIVEN SHIP OBSERVATION OF ZERO VISIBILITY OVER WESTERN LAKE SUPERIOR
AND VERY HUMID AIRMASS OVER CHILLY WATER FOLLOWING SOME SHOWERS...
OPTED TO ISSUE DENSE FOG ADVISORY FOR THE WEST HALF OF LAKE SUPERIOR
THROUGH SUNDAY MORNING. SOME DRYING ON SUNDAY AFTERNOON FOLLOWING A
COLD FRONTAL PASSAGE SHOULD DISSIPATE THE THICKEST FOG.

PREVIOUS DISCUSSION ISSUED AT 413 PM EDT SAT JUL 6 2013

WINDS WILL REMAIN BELOW 15 KT ACROSS LAKE SUPERIOR THROUGH TUESDAY
AS A WEAK SURFACE TROUGH DROPS SOUTHWARD ACROSS THE LAKE FOLLOWED BY
AN AREA OF HIGH PRESSURE. WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED THIS AFTERNOON THROUGH SUNDAY...AREAS OF FOG WILL CONTINUE
ACROSS THE LAKE.  AS ANOTHER LOW DEVELOPS OVER THE PLAINS ON TUESDAY
AND APPROACHES LAKE SUPERIOR ON WEDNESDAY....NORTHWESTERLY WINDS OF
15 TO 25 KNOTS WILL BE POSSIBLE BEHIND FOR A TIME WEDNESDAY AND
WEDNESDAY NIGHT. SURFACE HIGH MOVING OVER THE UPPER LAKES LATE IN
THE WEEK WILL ALLOW LIGHT WINDS TO RETURN.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR
     LSZ162-263-264.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...MZ
LONG TERM...KLUBER
AVIATION...KC
MARINE...MZ/KC
Hazardous weather outlook, Jul 6, 7:25 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
925 PM EDT SAT JUL 6 2013

MIZ001>007-009>014-084-085-071100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
925 PM EDT SAT JUL 6 2013 /825 PM CDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TONIGHT

EXPECT ISOLATED THUNDERSTORMS OVER THE NORTHWEST HALF OF UPPER
MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY BEFORE DIMINISHING WEST
TO EAST SUNDAY NIGHT. A FEW THUNDERSTORMS ARE POSSIBLE WEST ALONG
LAKE SUPERIOR AND EAST ALONG LAKE MICHIGAN MONDAY AFTERNOON.
THUNDERSTORMS ARE THEN POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY.

PATCHY FOG IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT FOR INTERIOR
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-071100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
925 PM EDT SAT JUL 6 2013 /825 PM CDT SAT JUL 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TONIGHT

EXPECT ISOLATED THUNDERSTORMS OVER LAKE SUPERIOR TONIGHT.

THERE WILL BE AREAS OF DENSE FOG OVER THE WEST HALF OF LAKE SUPERIOR
TONIGHT. PATCHY DENSE FOG IS POSSIBLE OVER THE EAST HALF.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED FOR ALL OF LAKE SUPERIOR SUNDAY
BEFORE DIMINISHING WEST TO EAST SUNDAY NIGHT. THUNDERSTORMS ARE THEN
POSSIBLE TUESDAY NIGHT AND WEDNESDAY...ESPECIALLY OVER WESTERN AND
CENTRAL LAKE SUPERIOR.

PATCHY DENSE FOG IS POSSIBLE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-071100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
925 PM EDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...REST OF TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...AND AGAIN
TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gogebic

When
July 7, 12:00 AM CST to 7:30 AM CST
Where
Gogebic County, Marenisco
Reported by
COOP Observer
Coordinates
46.380, -89.680

The observer in Marenisco measured 4.11 inches of rainfall in the early morning of the 7th. Most of the rain fell over a six-hour period. Near Bessemer, a spotter measured 2.23 inches over approximately the same period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460135.